Skip to content

About Meghan Groth, PharmD, BCPS

Emergency Medicine Pharmacy Clinician
University of Vermont Medical Center
Contributor for Emergency Medicine PharmD Blog
30 03, 2015

Adenosine in reactive airway disease

Adenosine

A 44-year old woman presents via EMS with a chief complaint of a racing heartbeat. She is placed on a cardiac monitor, which displays a heart rate of 192, and a subsequent EKG reveals she is in SVT. She also complains of chest discomfort and shortness of breath. Her blood pressure is stable, and you decide to treat her with adenosine. As you take a more thorough past medical history, you learn your patient has a history of asthma. One of the EM residents mentions that he thought adenosine should not be given to patients with reactive airway disease.

(more…)

19 02, 2015

Malignancy-Associated Hypercalcemia: Which Bisphosphonate is Best?

Calcium-canstockphoto9689385 (1)Malignancy-associated hypercalcemia (MAH) is the most common metabolic derangement encountered in the oncologic population in the ED. It can occur in up to 30% of cancer patients at some point during the disease.1–3 Clinical manifestations include mental status changes (which may progress to coma) and renal impairment.3 These patients may be classified based on both type and severity. Therapies for managing MAH emergently should focus on correcting the underlying mechanism, as outlined below with their respective causes:3

(more…)

5 11, 2014

Mythbusting the Banana Bag

bananaWe’re all pretty familiar with the banana bag: intravenous (IV) fluids with the addition of thiamine, folic acid, multivitamins, and sometimes magnesium. Banana bags are commonly utilized in patients at risk for alcohol withdrawal symptoms or those who present to the emergency department (ED) acutely intoxicated.

(more…)